Hail, Vernon
- When
- March 5, 7:10 PM CST
- Where
- Vernon County, 0.88 mi NE of Deerfield
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 37.840, -94.510
Quarter sized hail was reported.
Isolated severe storms produced hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated severe storms produced hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 5, 5:41 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 541 PM CST Sat Mar 5 2022 Key Messages: 1. Strong winds today with south winds gusting 35 to 45 mph. 2. Marginal risk of strong to severe storms this evening. 3. Strong to severe storms with the potential of flooding as well Sunday evening into Sunday night. 4. Much colder to end the work week and begin the weekend. Potential of some winter weather. .SHORT TERM...(This evening through Sunday night) Issued at 255 PM CST Sat Mar 5 2022 A 999mb surface low currently near the KS/MO/NE border and associated shortwave energy aloft will shift to the northeast tonight. With the tight pressure gradient, winds are gusting to 35-45 mph this afternoon and that will continue into this evening. A cold front will move through the area this evening into tonight. There is some potential for isolated strong to potentially severe storms along the front over mainly northern portions of the area this evening. Guidance suggests potential for 1,000 J/kg of surface based CAPE early this evening that becomes elevated pretty quickly around sunset. Effective shear looks to be 50-70 kts. The potential is there for couple surface based storms to develop around sunset, then quickly become elevated and focused in a line of weaker storms along the front. If surface based storms can develop, they could briefly be supercellular with mainly a large hail (1") and damaging wind (60 mph) threat. A lower end strong/severe threat will still exist if storms do not become surface based, but the threat is lower in that condition. This threat appears to be most likely over west-central Missouri. Another shortwave will move into the southern plains Sunday, leading to a surface low that moves across the southern CWA Sunday evening. A warm front will move in from the south during the day, with the low moving along that front in the evening. This will lead to a risk of severe weather over mainly the southeastern half of the CWA (along and SE of I-44) in the evening and early overnight hours. There is still some uncertainty in the exact track of the low and placement of the warm front, but looking at SREF data suggests 250-750 J/kg of MUCAPE along I-44 and 500-1,000 J/KG of MLCAPE south of I-44, with greater potential for surface based convection at points farthest southeast. There is potential for even higher instability over the far southeast with some models suggesting around 1,500 J/kg there. With a 60+ kt low level jet developing, shear and helicity will be substantial. Deep layer shear of 60-80 kts and 0-1km helicity of 400+ m2/s2 are currently expected south of I-44. This will allow for all modes of severe weather. A big player that is still uncertain is how much morning/afternoon convection will develop and how that will impact evening severe chances. Another hazard with Sunday evening/night convection is training heavy rainfall. PWAT values of 1-1.5" will be near record high values in the sounding climatology for SGF. Main area of concern will be along and southeast of I-44 as seen in the WPC Excessive Rainfall Outlook. Current forecast is for 1-2" of rain in that area, with locally higher amounts. Did not issue a Flash Flood Watch, but one may be needed if predictions stay in line. As colder air moves in behind the system Sunday night, some light snow or freezing drizzle may be possible for a short period of time, but impacts would be minimal/nil given warm ground temperatures and limited intensity and duration of precip. .LONG TERM...(Monday through Saturday) Issued at 255 PM CST Sat Mar 5 2022 Monday through Wednesday looks dry for the most part. Highs will be mainly in the 40s Monday, with lows in the 20s Monday night. Highs warm into the 50s by Wednesday, then the 60s Thursday. Precipitation chances return Thursday into Friday with some potential for wintry weather Thursday night and Friday, but models are all over the place with solutions for this time period so confidence is very limited. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 516 PM CST Sat Mar 5 2022 VFR conditions are expected to return this evening into the early night as the low clouds move out of the area. Winds will decrease and turn northwesterly as the low pressure system to the north and associated front pass through the area. Low-level wind shear is possible tonight at the sites, but confidence is too low to include in the TAF. Ceilings will lower again late night into Sunday morning as a warm front lifts into the area, bringing the return of MVFR conditions. Rain showers and a thunderstorm could develop toward the end of the TAF period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus LONG TERM...Titus AVIATION...Burchfield/Didio
Hazardous Weather Outlook National Weather Service Springfield MO 335 PM CST Sat Mar 5 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 335 PM CST Sat Mar 5 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited non thunderstorm wind risk. DISCUSSION... South wind gusts of 35 to 45 mph will continue into this evening. The strongest winds will occur over southeast Kansas into parts of west central and southwest Missouri. Isolated to scattered thunderstorms will be possible this evening into early tonight. Some of these storms could be strong to severe with large hail to the size of quarters and damaging winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widespread showers and thunderstorms are likely late Sunday afternoon and Sunday night. Heavy rain will lead to a limited flash flooding risk with this system, particularly for areas along and southeast of Interstate 44. Strong to severe storms will also be possible, especially Sunday evening 6pm to midnight, again, mainly south of Interstate 44. Unseasonably cold temperatures will be possible behind a cold front by Thursday night and Friday next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
The Pleasant Hill radar (KEAX), 110 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
Penny sized hail was reported via MPing.
A large tree was down on power lines.
Several trees were reported down on power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001486, 1001487, 1012731, 1012732.